St. John's opiate cases almost double: report | Location | News



[ad_1]

According to a report by the Canadian Institute for Health Information (CIHI) released on Wednesday, "People with opioid-related problems in Canada," 48 people were hospitalized in St. John's in 2017 due to poisoning by opiates.

The age-adjusted hospitalization rate for 2017 for St. John's is 21 per 100,000 (up to 11.9 as of 2016), and the province as a whole in 2017 is 16.6 per 100,000 , six above 2016.

"Rates have increased in Newfoundland and Labrador, Ontario, Manitoba and British Columbia, while declining in other provinces," the report notes. "Canada's northern and western regions continue to have the highest rates of hospitalization due to opioid poisoning."

The report found that damage rates due to opiate poisoning continue to increase across Canada, with the number of hospitalizations increasing by 27% over the past five years.

Between 2016 and 2017, the rate of hospitalizations due to opioid poisoning increased by 8% in Canada.

In Ontario and Alberta, between 2016 and 2017, emergency department visits due to opioid poisoning increased by 73% and 23%, respectively.

Faster hospitalization rates and visits to the emergency department due to opioid poisoning were observed among men aged 25-44 years.

Opioids are described as effective drugs that play a role in pain control for many patients. Opioid poisoning occurs when an opioid is taken incorrectly and results in damage. Incorrect use includes wrong dosage, prescribed opioids in combination with another prescribed medication or alcohol, and self-prescribed opioid not taken as recommended.

Hospitalizations for opioid poisoning were categorized in the report as: accidental (58% in Canada in 2017) – poisoning was considered unintentional and includes accidental poisoning of medication, wrong drug or improper ingestion and medication taken inadvertently; intentional (30% in Canada in 2017) – poisoning occurred as a result of purposely self-inflicted damage; unknown (12 percent in Canada in 2017) – poisoning is due to medical documentation of undetermined / unknown intent.

[ad_2]

Source link